Alert archive / Alaska / High Wind Watches in 2008

High Wind Watch 1, NWS Anchorage, AK

January 19, 2008

NWS Anchorage, AK issued this high wind watch at Jan 19, 2008, 11:11 AM AKST. It took effect at Jan 20, 2008, 10:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2008, 11:11 AM AKST (20:11 UTC)
In effect from
Jan 20, 2008, 10:00 AM AKST
Expired
Jan 20, 2008, 5:30 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK71 PAFC 200111
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
411 PM AST SAT JAN 19 2008

.A STRONG FRONT OVER SOUTHWEST ALASKA WILL SLOWLY PROGRESS
EASTWARD ACROSS SOUTHCENTRAL ALASKA LATE TONIGHT THROUGH SUNDAY
NIGHT. THIS WILL TIGHTEN UP THE PRESSURE GRADIENT AND PRODUCE
STRONG WINDS THROUGH EAST TO WEST ORIENTED MOUNTAIN GAPS. A WEAK
LOW IS ALSO EXPECTED TO FORM ALONG THE FRONT SUNDAY MORNING SOUTH
OF KODIAK ISLAND AND MOVE TOWARD THE KENAI PENINSULA IN THE
AFTERNOON. THIS COULD HAVE THE EFFECT OF TIGHTENING THE GRADIENT
EVEN MORE AND INCREASING THE WINDS TO WARNING LEVELS ALONG
TURNAGAIN ARM AND HIGHER ELEVATIONS.

AKZ101-201315-
/X.NEW.PAFC.HW.A.0001.080120T1900Z-080121T0600Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
411 PM AST SAT JAN 19 2008

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING. 

SOUTHEAST WINDS OF 45 TO 60 MPH CAN BE EXPECTED ALONG TURNAGAIN
ARM AND HIGHER ELEVATIONS TONIGHT THROUGH EARLY SUNDAY MORNING AS
A STRONG FRONT MOVES INTO THE AREA. THERE IS THE POTENTIAL FOR
WIND GUSTS TO REACH 75 MPH SUNDAY MORNING THROUGH SUNDAY EVENING
AS A WEAK LOW ALONG THE FRONT APPROACHES THE KENAI PENINSULA.
WHETHER THE WINDS REACH WARNING LEVELS IS DEPENDANT ON THE EXACT
TRACK OF THIS LOW.

HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS WEATHER
SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER
EVENT SHOULD BEGIN NOW.

$$
2 follow-up statements
000 
WWAK71 PAFC 200636
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
936 PM AST SAT JAN 19 2008

.A STRONG FRONT OVER SOUTHWEST ALASKA WILL SLOWLY PROGRESS
EASTWARD ACROSS SOUTHCENTRAL ALASKA LATE TONIGHT THROUGH SUNDAY
NIGHT. THIS WILL TIGHTEN UP THE PRESSURE GRADIENT AND PRODUCE
STRONG WINDS THROUGH EAST TO WEST ORIENTED MOUNTAIN GAPS. A WEAK
LOW IS ALSO EXPECTED TO FORM ALONG THE FRONT SUNDAY MORNING SOUTH
OF KODIAK ISLAND AND MOVE TOWARD THE KENAI PENINSULA IN THE
AFTERNOON. THIS WILL LIKELY TIGHTEN UP THE GRADIENT FURTHER AND
CAUSE STRONGER WINDS. WINDS WILL DIMINISH SUNDAY NIGHT AS THE
FRONT MOVES EASTWARD AND WEAKENS.

AKZ101-201845-
/X.UPG.PAFC.HW.A.0001.080120T1900Z-080121T0600Z/
/X.NEW.PAFC.HW.W.0004.080120T1400Z-080121T0300Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
936 PM AST SAT JAN 19 2008

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY ALONG 
TURNAGAIN ARM AND HIGHER ELEVATIONS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHEAST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH THIS EVENING
WILL REMAIN FAIRLY STEADY OVERNIGHT. GUSTS TO 75 MPH WILL DEVELOP
TOWARD MORNING AS THE FRONT MOVES CLOSER. WINDS WILL INCREASE
FURTHER SUNDAY AFTERNOON WITH GUSTS TO 85 MPH AS A WEAK LOW MOVING
ALONG THE FRONT APPROACHES THE KENAI PENINSULA. WINDS WILL
DIMINISH SUNDAY EVENING AS THE FRONT MOVES EAST OF THE AREA AND 
WEAKENS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$
000 
WWAK71 PAFC 201430 CCA
NPWAER

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
524 AM AST SUN JAN 20 2008

.A STRONG FRONT OVER SOUTHWEST ALASKA WILL SLOWLY PROGRESS
EASTWARD ACROSS SOUTHCENTRAL ALASKA THROUGH TONIGHT. THIS WILL
TIGHTEN UP THE PRESSURE GRADIENT AND PRODUCE STRONG WINDS THROUGH
EAST TO WEST ORIENTED MOUNTAIN GAPS. A WEAK LOW IS ALSO EXPECTED
TO FORM ALONG THE FRONT THIS MORNING SOUTH OF KODIAK ISLAND AND
MOVE TOWARD THE KENAI PENINSULA IN THE AFTERNOON. THIS WILL LIKELY
TIGHTEN UP THE GRADIENT FURTHER AND CAUSE STRONGER WINDS. WINDS
WILL DIMINISH TONIGHT AS THE FRONT MOVES EASTWARD AND WEAKENS.

AKZ101-210245-
/X.UPG.PAFC.HW.A.0001.080120T1900Z-080121T0600Z/
/X.COR.PAFC.HW.W.0004.080120T1424Z-080121T0300Z/
ANCHORAGE-
INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN...
EKLUTNA
524 AM AST SUN JAN 20 2008

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY ALONG 
TURNAGAIN ARM AND HIGHER ELEVATIONS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 6 PM AST SUNDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHEAST WINDS GUSTING 65 TO 85 MPH ALONG TURNAGAIN ARM AND
HIGHER ELEVATIONS. WINDS WILL DIMINISH TONIGHT AS A STRONG WEATHER
FRONT MOVES EAST OF THE AREA AND WEAKENS. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Jan 19, 12:00 AM AKST, 11 hours 11 minutes earlier.

Area forecast discussion, Jan 19, 12:00 AM AKST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST SAT JAN 19 2008

.MODEL DISCUSSION...
MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MORNING AND HAVE BEEN PRETTY
CONSISTENT IN THE SHORT TERM. GFS WAS CHOSEN OUT WEST FOR THE
DURATION.  IN THE EAST NAM WAS CHOSEN IN THE SHORT TERM TO HANDLE THE
SMALLER FEATURES WHILE GFS WAS CHOSEN OVERALL FOR THE LONG TERM.

.ANALYSIS AND UPPER LEVELS...
VERY STRONG UPPER LEVEL JET THIS MORNING PUSHING ITS WAY STRAIGHT UP
THE WEST COAST.  12Z ANALYSIS INDICATES A JET MAX OF 120 KTS IS
SUPPORTING THE LOW CURRENTLY IN THE NORTHERN BERING WITH A SECOND JET
MAX OF 125 KTS SUPPORTING THE LOW SOUTH OF THE ALEUTIANS.  MEANWHILE
THE UPPER LEVEL RIDGE IS ENTRENCHED OVER THE MAIN PORTION OF THE
STATE.  AS THE GRADIENT TIGHTENS THE STRONG WINDS ARE REACHING ALL
THE WAY DOWN TO THE SURFACE.  WARM AIR ADVECTION IS ALSO VERY
SIGNIFICANT WITH THESE SYSTEMS...WHICH HELPED TO STRENGTHEN THE RIDGE
BUT ALSO ELIMINATED BLIZZARD CONDITIONS BY WARMING THE SURFACE.
MODELS ARE CURRENTLY FORECASTING THE LOW SOUTH OF THE ALEUTIANS TO
MOVE INTO THE ALEUTIANS THIS MORNING AT 1005 MB...SATELLITE IMAGERY
INDICATES THIS MAY BE SLIGHTLY UNDERDONE AND THE LOW MAY BE STRONGER
THAN FORECAST.

.SHORT TERM FORECAST...
EAST OF THE ALASKA RANGE...THE FORECAST REMAINS DRY FOR A VERY SHORT
TIME UNTIL THE FRONT MOVES THROUGH SUNDAY MORNING.  STRONG WINDS ARE
EXPECTED IN CHANNELED AREAS...IN PARTICULAR ALONG TURNAGAIN
ARM...WITH SOUTHEASTERLIES AHEAD OF THE FRONT.  WHILE THE FORECAST IS
FOR RAIN IN THE KODIAK AREA NORTHWARD THE COLD AIR IS ENTRENCHED AND
SNOW IS EXPECTED FOR THE SUSITNA VALLEY.  THIS IS A BORDERLINE
ADVISORY EVENT SO SNOW TOTALS SHOULD BE WATCHED CAREFULLY IN THE
UPCOMING FORECASTS. BY MONDAY THE MAIN TROUGH WILL HAVE MOVED THROUGH
THE EASTERN ZONES.  A SECOND FRONT IS EXPECTED TO MOVE THROUGH ON
MONDAY AFTERNOON BUT THIS IS CURRENTLY NOT EXPECTED TO BE AS STRONG.

WEST OF THE ALASKA RANGE...HIGH WIND WARNINGS ALONG THE COAST THIS
MORNING AS THOSE STRONG UPPER LEVEL WINDS MIX DOWN TO THE SURFACE.
AS MENTIONED PREVIOUSLY ALL THE WARM AIR ADVECTION HAS ALSO LED TO
SOME ANOMALOUS WARM TEMPERATURES THROUGHOUT THE REGION.  MIXED PRECIP
AND RAIN CAN BE EXPECTED ALONG THE WEST COAST BUT IN THE KUSKOKWIM
RIVER VALLEY SNOW IS MORE LIKELY WITH THE OVERRUNNING.  CONDITIONS
ARE EXPECTED TO IMPROVE TEMPORARILY THIS AFTERNOON AND INTO SUNDAY...
BUT AS MENTIONED ABOVE THE MODELS MAY HAVE UNDERFORECAST THE STRENGTH
OF THE SYSTEM CURRENTLY SOUTH OF THE ALEUTIANS.  BY SUNDAY AFTERNOON
ANOTHER STRONG SYSTEM IS EXPECTED TO MOVE UP FROM THE NORTH PACIFIC
AND THIS WILL BRING HIGH WINDS AGAIN TO THE ALEUTIANS AND POTENTIALLY
ALONG THE COAST AS WELL.

.LONG TERM FORECAST...
AFTER SUNDAYS LOW MOVES UP THE WEST COAST IT LOOKS LIKE A RETURN TO
COLDER TEMPERATURES FOR MUCH OF THE STATE.  A RIDGE BUILDS IN OVER
THE CENTRAL BERING AND THIS SHOULD BRING COLD AIR THROUGH THE
MAINLAND.  CONSEQUENTLY THE FORECAST STILL CALLS FOR A CHANCE OF SNOW
FOR MOST LOCATIONS TUESDAY NIGHT AND INTO WEDNESDAY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING 155 161
MARINE...GALE 120 130 132 138 140 141 150 155 160
              165 180 170 171 176 185 179
         STORM 160
         HEAVY FREEZING SPRAY 160 185
FIRE WEATHER...NONE

LEWF JAN 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:32 PM AKSTHigh Wind WarningAFC16 hr
Jan 18, 11:00 PM AKSTGale WarningAFC3 days
Jan 18, 11:00 PM AKSTGale WarningAFC4 days
Jan 18, 11:00 PM AKSTGale WarningAFC10 days
Jan 18, 11:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Jan 18, 11:00 PM AKSTSmall Craft AdvisoryAFC24 hr
Jan 18, 11:00 PM AKSTStorm WarningAFC12 hr
Jan 19, 11:00 AM AKSTGale WarningAFC60 hr
Jan 19, 11:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Jan 19, 11:00 AM AKSTSmall Craft AdvisoryAFC48 hr
Jan 19, 11:11 AM AKSTSnow AdvisoryAFC29 hr

Nearby

High Wind Watches in Alaska, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.